Donepezil side effects

Discussion in 'I care for a person with dementia' started by Sassy158, Jul 15, 2015.

  1. Sassy158

    Sassy158 Registered User

    Jul 15, 2015
    1
    Hi everyone,
    My poor Mum is going through a hard time at the mo. She is 87 and recently been diagnosed with mixed dementia (vascular and alzheimers), probably mild to moderate.
    She has been prescribed 5mg donepezil. I was very hesitant in agreeing to this medication but was persuaded to try so have gone ahead. From day 1 she has experienced horrible general malaise, mostly stomach related with pains in head, frequent urination and loss of appetite. This has got worse over the following days until day 5 (yesterday) she was really sobbing and wanting to die because she felt so terrible. The strange thing is that she has short periods when she is fine,well maybe not 'fine' but certainly much better. Tonight we are back to crying and feeling terrible and not wanting to go on like this. She has only taken the Donepezil for 5 days and has not taken any now for 48 hours. Has anyone else experienced these effects and can anyone tell me how long side effects last after coming off this drug?
    I don't know how to help her and I am at my wits end as my doctor just passes it off as anxiety.
    Thankyou for reading.
     
  2. JayGun

    JayGun Registered User

    Jun 24, 2013
    298
    Oh dear. :( My mother in law didn't experience anything like this, as a result of the medication but I would expect that if it's the Donepezil causing it then it should be all over in a day or two. If not I think you should get back to the doctor.
     
  3. Kevinl

    Kevinl Registered User

    Aug 24, 2013
    4,668
    Salford
    Hi Sassy, welcome to TP
    There's been a lot of discussion about Donepezil so the best thing is to put it in the search box and take a look at some of the previous threads. I've put a couple of interesting links below but there's a whole lot more.
    In short you start on 5mg and it there's no adverse reaction it gets upped to 10mg which is the standard dose. Some people do seem to feel a bit odd at first and some react if they are changed from the original drug Aricept and them moved onto the generic version which is Donepezil.
    If your mother has the symptoms you describe then go and see the doctor, there are alternatives and they may change the medication if they feel it's not working for her.
    I wouldn't worry about stopping the lower dose after 5 days, if it had been the higher dose and she'd been taking it for some time then maybe it needs to be a managed wind down. Ask for emergency appointment as you have an adverse medication reaction it may be a combination reaction with something else she's on.
    You could go and ask a pharmacist or try NHS direct an instruction to see the doctor backed by one of these carries weight with the doctor's reception staff.
    K

    http://forum.alzheimers.org.uk/show...zil&p=1129446&highlight=donepezil#post1129446

    http://forum.alzheimers.org.uk/show...zil&p=1128007&highlight=donepezil#post1128007
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.